Nebraska, 2004

Damaging Wind in Nebraska, August 4, 2004

August 4, 2004 · NWS CYS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 2:05 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 4, 2:05 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT WED AUG 4 2004

.SHORT TERM...VISIBLE CONVECTION JUST GEETING STARTED AROUND 18Z
WITH A FEW WEAK RETURNS ON THE KCYS 88D SEEN OVER THE NORTHERN
LARAMIE RANGE AT 19Z.  ATMOSPHERE OVER TO THE EAST OF THE LARAMIE
RANGE CONTINUES TO BE MOIST AND UNSTABLE EARLY THIS AFTERNOON WITH
CAPE VALUES APPROACHING 2000 J/KG IN THE NEBRASKA PANHANDLE.
THE STATIONARY FRONT ALONG THE LARAMIE RANGE AND A WEAK SHORTWAVE
TROUGH NOW NEARING THE CWA WILL TRIGGER THE ACTIVITY.  WILL KEEP
THE MENTION OF SEVERE STORMS IN THE PANHANDLE THROUGH 04Z WITH HAIL
AND WIND GUSTS THE MAIN THREAT.  THE MOIST BOUNDARY LAYER AND AN
EASTERLY WIND SHOULD ALLOW FOR LOW CLOUDS AND FOG TO FORM AGAIN
LATER TONIGHT TO THE EAST OF THE SURFACE BOUNDARY.  THE CLOUDS AND
FOG WILL PERSIST THROUGH MID MORNING THURSDAY.  LATER TONIGHT AND
THURSDAY MODELS INDICATE AN INCREASE IN MID AND HIGH LEVEL HUMIDITY
AS THE MOISTURE PLUME SPREAD BACK OVER THE CWA.  WITHIN THAT PLUME
MODELS HAVE BEEN CONSISTENTLY DEPICTING A SHORTWAVE TROUGH...NOW
MOVING INTO CENTRAL ARIZONA...MOVING OVER THE CWA THURSDAY AFTERNOON
AND EVENING.  THE GFS APPEARS TO BE TOO STRONG BUT OTHER MODELS
REALLY NOT TOO FAR BEHIND IN THEIR DEPICTION OF THE FEATURE.  AS
THE SHORTWAVE TROUGH NEARS THE SURFACE BOUNDARY WILL MOVE SLOWLY
EAST AND SHOULD BE NEAR THE WYOMING AND NEBRASKA BORDER IN THE
AFTERNOON.  TO THE WEST...A DRIER AND MORE WESTERLY BOUNDARY LAYER
WIND WILL BE PRESENT...WHILE TO THE EAST THERE WILL STILL BE THE
MOIST AND UNSTABLE AIR MASS.  THE HIGHER POPS FOR THURSDAY AFTERNOON
SHOULD BE IN THE WESTERN NEBRASKA PANHANDLE AND THERE SOULD BE SOME
STRONG STORMS PER THE LATEST DAY 2 OUTLOOK FROM SPC.  THE CLOUD
COVER IN MOST PLACES WILL HOLD THE HIGH TEMPERATURES DOWN A FEW
DEGREES FROM THOSE OF TODAY.

.LONG TERM...CONTINUED WARM WITH LOW POPS INTO THE WEEKEND WITH NO
BIG CHANGES IN THE LONGWAVE PATTERN.  OVER THE WEEKEND UPPER RIDGE
FLATTENS AS UPPER LOW MOVES ACROSS SRN CANADA. THIS A DRAGS COLD
FRONT ACROSS THE CWA LATER SATURDAY AND SUNDAY WITH SOME CONVECTION
EXPECTED WITH IT.  PATTERN TURNS DRIER INTO EARLY NEXT WEEK AS UPPER
FLOW TURNS MORE NW AND SFC HIGH SETTLES ACROSS THE REGION SO WILL
KEEP FCST DRY WITH MILD TEMPS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

WEILAND/EMANUEL
Hazardous weather outlook, Aug 4, 9:03 AM MST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 AM MDT WED AUG 4 2004

NEZ001>003-019>021-054-055-WYZ059>070-051145-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1003 AM MDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING BY
MID AFTERNOON AND THEN SPREAD EAST THROUGH EARLY TONIGHT.  A
STATIONARY FRONT WILL BE OVER FAR EASTERN WYOMING DURING THAT
TIME.  THE AIRMASS ALONG AND TO THE EAST OF THE BOUNDARY IS
MOIST AND WILL BECOME UNSTABLE.  WINDS CONVERGING ALONG THE
STATIONARY FRONT AND A WEAK UNSTABLE UPPER LEVEL DISTURBANCE
MOVING OVER THE REGION WILL PROVIDE THE TRIGGER FOR STORM
FORMATION.

SOME OF THE STORMS FROM MID AFTERNOON THROUGH EARLY TONIGHT
WILL PRODUCE HAIL TO ONE AND ONE HALF INCHES IN DIAMETER AND
WIND GUSTS TO 60 MPH...ESPECIALLY IN NIOBRARA COUNTY WYOMING
AND THE NORTHERN NEBRASKA PANHANDLE.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...FRIDAY AND SATURDAY
ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THERE
IS ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN PANHANDLE
AS WELL AS THE SOUTH LARAMIE AND SNOWY RANGES OF SOUTHEAST WYOMING ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH
EARLY TONIGHT MAINLY IN NIOBRARA COUNTY WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE.

WEILAND

The radar

The Cheyenne radar (KCYS), 95 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kimball

When
August 4, 3:26 PM MST to 3:28 PM MST
Where
Kimball County, 5 mi S of Kimball
Measured
65 kt (75 mph)
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
41.167, -103.667

Wind gusts estimated from 70-80 mph blew down approximately 40 feet of a 120 foot smokestack at a waste management facility.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421390.